Illinois, 2004

Tornadoes and Flash Flooding in Illinois, June 10 to 11, 2004

June 10 to 11, 2004 · NWS ILX · 16 events in 9 counties and zones

6 thunderstorm wind, 5 tornado, 3 flash flood, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 10, 1:45 AM CST, 11 hours 15 minutes earlier.

Area forecast discussion, Jun 10, 1:45 AM CST, 11 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
245 AM CDT THU JUN 10 2004

.DISCUSSION...00Z ETA AND GFS CONTINUE TO SLOW DOWN FRONTAL BOUNDARY
AS RIDGE OVER SOUTHEASTERN U.S. HOLDS FIRM. AS HAS BEEN THE CASE FOR
THE PAST COUPLE OF DAYS...THE MAIN FORECAST PROBLEM OF THE DAY IS
WHEN WILL IT RAIN AND HOW MUCH...ESPECIALLY FOR TODAY THROUGH SUNDAY.

SHORT TERM...TODAY THROUGH SATURDAY...
SHOWERS...WITH LITTLE OR NO LIGHTNING...HAVE FINALLY DEVELOPED ON
NOSE OF 30 TO 35 KT LOW LEVEL JET OVER NORTHEAST MO...SOUTHEAST
IA...WEST CENTRAL ILLINOIS AREA. WILL BUMP UP POPS TO OCCASIONAL
OVER NORTHERN PORTIONS OF CWA TODAY WITH MENTION OF HEAVY RAINFALL
POSSIBLE...AS I DO NOT FEEL THAT A FLOOD WATCH IS NEEDED AT THIS
TIME. WILL KEEP LIKELY MENTION IN CENTRAL SECTIONS AND CHANCE POPS
IN THE SOUTHEASTERN COUNTIES ALONG AND SOUTH OF I-70. AS FOR THE 00Z
ETA AND GFS...PREFER ETA/S HANDLING OF THE SYSTEM SO FAR AND IT
KEEPS BOUNDARY OVER NORTHERN ILLINOIS THROUGH THE NEXT SEVERAL
DAYS...THUS BEST CHANCES OF PCPN WILL BE IN THIS AREA.

BY TONIGHT...ETA KEEPS BOUNDARY IN A SOMEWHAT NW TO SE ORIENTATION
AND LIFTS IT EVER SO SLIGHTLY TO THE NORTH OF CWA...SO WILL HAVE
BEST CHANCES IN THE NORTH...BUT KEPT CHANCE MENTION IN THE SOUTHERN
HALF OF CWA...WITH PLENTY OF MOISTURE...LIFT AND INSTABILITY OVER
THE REGION.

HOWEVER...BY FRIDAY...BOUNDARY IS FAR ENOUGH TO THE NORTH THAT AREAS
ALONG AND SOUTH OF I-74 SHOULD SEE A RELATIVELY DRY DAY...SO LOWERED
POPS TO SLIGHT CHANCE CATEGORY IN THIS AREA. SO WITH LESS PCPN AND
CLOUDS OVER THE AREA...RAISED HIGH TEMPS A DEGREE OR TWO MOST
LOCATIONS.

FRIDAY NIGHT...CWA TO START TO SEE CHANGES IN THE PATTERN AS RIDGE
BEGINS TO BREAK DOWN AND A WEAK LOW DEVELOPS ALONG FRONTAL BOUNDARY
OVER NORTHERN PORTIONS OF CWA...BRINGING IN ANOTHER ROUND OF PCPN
THROUGH SATURDAY MORNING...BEFORE LOW WEAKENS AND LIFTS OFF TO THE
NORTHEAST.

DID CONTINUE SLIGHT CHANCE POPS FOR SATURDAY WITH WARM AND HUMID
CONDITIONS IN FULL FORCE...BEFORE FINAL PUSH OF THE FRONT INTO THE
REGION ON SUNDAY.

LONG TERM...SUNDAY THROUGH WEDNESDAY...
FRONT WILL SLOWLY PUSH THROUGH THE STATE ON SUNDAY AND SUNDAY NIGHT
WITH LINGERING CHANCES ON MONDAY BEFORE WE BEGIN TO DRY OUT ONCE
AGAIN. JUST MADE MINOR ADJUSTMENTS TO THE EXTENDED.
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
&&

BYRD
Hazardous weather outlook, Jun 10, 11:35 AM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1235 PM CDT THU JUN 10 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-111100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1235 PM CDT THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE LIKELY THIS AFTERNOON ALONG AND
NORTH OF THE I-74 CORRIDOR. THERE WILL BE A CHANCE OF THUNDERSTORMS
SOUTH OF I-74 THIS AFTERNOON...AND ACROSS CENTRAL ILLINOIS TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON
AND INTO MID EVENING UNTIL SUNSET ACROSS MUCH OF CENTRAL ILLINOIS.
SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING HIGH WINDS...LOCALLY
HEAVY RAINS OF 1 TO 1.5 INCHES...AND A POSSIBLE TORNADO WITH LARGE
HAIL. SHOWERS AND THUNDERSTORMS SHOULD DIMINISH AND SHIFT NORTH OF
THE AREA LATER THIS EVENING CLOSER TO A QUASI STATIONARY FRONT
OVER NORTHERN ILLINOIS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
WEEKEND. IT APPEARS THE GREATEST LIKELIHOOD FOR ORGANIZED STRONG TO
SEVERE THUNDERSTORMS WILL BE SUNDAY AFTERNOON AND EVENING AS A COLD
FRONT APPROACHES THE MIDWEST. THE FRONT SHOULD PUSH EAST OF THE STATE
MONDAY MORNING...TAKING THE THREAT FOR THUNDERSTORMS AWAY FROM
CENTRAL AND SOUTHEAST ILLINOIS.

.SPOTTER ACTIVATION STATEMENT

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND INTO MID
EVENING FROM 3 TO 9 PM.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

HUETTL/SMITH

The radar

The Lincoln radar (KILX), 92 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 tornado, 3 flash flood, 2 hail. Local standard time, as filed.

Tornado, Champaign

When
June 10, 1:00 PM CST to 1:02 PM CST
Where
Champaign County, 2 mi SW of Tolono
Rating
F0
Path length
0.7 mi
Path width
10 yd
Reported by
EMERGENCY MANAGER
Coordinates
39.967, -88.283

A tornado briefly touched down in a field. No damage or injuries were reported.

Tornado, Champaign

When
June 10, 1:20 PM CST to 1:22 PM CST
Where
Champaign County, 3 mi SSW of Philo
Rating
F0
Path length
0.5 mi
Path width
10 yd
Reported by
EMERGENCY MANAGER
Coordinates
39.967, -88.167

A tornado briefly touched down in a field. No damage or injuries were reported.

Tornado, Champaign

When
June 10, 1:38 PM CST to 1:47 PM CST
Where
Champaign County, 3 mi SSE of Sidney
Rating
F1
Path length
3 mi
Path width
30 yd
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
39.983, -88.050

A tornado touched down 3 miles south southeast of Sidney and traveled to the southeast. As it neared the intersection of county road 600 N and 2300 E it blew out several windows of a house and took the roof off of a barn. Also, a chicken house was blown away. Several power lines and tree limbs were blown down as well. The tornado lifted and dissipated 4 miles north of Broadlands. No injuries were reported.

Tornado, Vermilion

When
June 10, 1:57 PM CST to 2:07 PM CST
Where
Vermilion County, 4 mi N of Allerton
Rating
F0
Path length
3.5 mi
Path width
10 yd
Reported by
EMERGENCY MANAGER
Coordinates
39.967, -87.850

A tornado touched down in a field and traveled to the southeast before lifting and dissipating. No damage or injuries were reported.

Thunderstorm Wind, Fulton

When
June 10, 2:41 PM CST to 2:51 PM CST
Where
Fulton County, 1 mi N of Lewistown
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.417, -90.150

A tree and several large tree limbs were blown down.

Hail, Peoria

When
June 10, 3:14 PM CST
Where
Peoria County, 2 mi E of Mapleton
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.567, -89.700

Flash Flood, Vermilion

When
June 10, 3:15 PM CST to 4:15 PM CST
Where
Vermilion County, Jamaica
Reported by
EMERGENCY MANAGER
Coordinates
40.183, -87.733 (the zone’s center; the record gives no point)

Brief heavy rain fell causing several roads in Jamaica to become flooded.

Thunderstorm Wind, Vermilion

When
June 10, 3:15 PM CST
Where
Vermilion County, Jamaica
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.983, -87.800

Numerous large tree limbs were blown down.

Hail, Tazewell

When
June 10, 3:41 PM CST to 3:43 PM CST
Where
Tazewell County, East Peoria
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.667, -89.567

Thunderstorm Wind, Menard

When
June 10, 4:53 PM CST
Where
Menard County, 8 mi E of Petersburg
Measured
51 kt (59 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.017, -89.700

Tornado, Woodford

When
June 10, 4:55 PM CST
Where
Woodford County, 2 mi SW of El Paso
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
TRAINED SPOTTER
Coordinates
40.717, -89.050

A tornado briefly touched down in a field. No damage or injuries were reported.

Thunderstorm Wind, Logan

When
June 10, 5:23 PM CST
Where
Logan County, Lincoln
Measured
65 kt (75 mph) measured gust
Reported by
EMERGENCY MANAGER
Coordinates
40.150, -89.367

Thunderstorm winds blew down numerous tree limbs and power lines as well as a couple of trees. Also, a scoreboard at a college was bent over and a baseball dugout had its roof blown off.

Thunderstorm Wind, McLean

When
June 10, 5:40 PM CST
Where
McLean County, Mc Lean
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.317, -89.167

Thunderstorm Wind, Vermilion

When
June 10, 8:56 PM CST to 9:00 PM CST
Where
Vermilion County, Danville
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.133, -87.617

Several trees and power lines were blown down.

Flash Flood, Vermilion

When
June 10, 9:15 PM CST to June 11, 3:15 AM CST
Where
Vermilion County, Danville
Reported by
EMERGENCY MANAGER
Coordinates
40.183, -87.733 (the zone’s center; the record gives no point)

Very heavy rain caused flooding in Danville as well as county roads including IL Route 119 east of IL Route 1.

Flash Flood, Champaign

When
June 11, 1:00 AM CST to 3:45 AM CST
Where
Champaign County, 1 mi SW of Tolono
Reported by
LAW ENFORCEMENT
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

Several roads were briefly flooded due to heavy rains.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyThe tornado archive for Illinois, 2004Warnings in Illinois, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407315, 5407316, 5407317, 5407319, 5407318, 5407320, 5407321, 5407322, 5407324, 5407325, 5407323, 5407326, 5407327, 5407328, 5407392, 5407393.